Funnel Cloud, Galveston
- When
- August 18, 7:35 AM CST
- Where
- Galveston County, 1.94 mi ENE of Galveston
- Reported by
- NWS Employee
- Coordinates
- 29.310, -94.790
A funnel cloud was observed near Harborside Drive on Galveston Island.
Two funnel clouds were sighted on Galveston Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Two funnel clouds were sighted on Galveston Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 18, 5:31 AM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 631 AM CDT Fri Aug 18 2017 .AVIATION... Surface high pressure is continuing to fill into the NW Gulf of Mexico, keeping our winds mainly out of the SW/S. Winds should remain between 5-10 kts across SE TX through the period. Lower ceilings in the forecast for the northern TAF sites, should begin to lift and mix out by 15Z with the help of daytime heating. Otherwise, VFR conditions expected to prevail. Additionally, decided to keep VCSH out of all TAF sites. If we do get some showers thinking the coverage would be more isolated and mainly impact LBX and GLS between 12-15Z, potentially lingering into the HOU vicinity by early afternoon. With low PWs and short term guidance showing such sporadic coverage, not confident enough that these showers make it into the vicinity of the coastal TAFs sites. Although, there is still the potential that one or two of these isolated showers could essentially move over or into the vicinity of LBX/GLS/HOU beginning mid-morning to early afternoon. Hathaway && .PREV DISCUSSION... /ISSUED 416 AM CDT Fri Aug 18 2017/ DISCUSSION... Yes summer time doldrums are here. But on the plus side temperatures at 3AM are actually in the 70s instead of the low 80s like the last couple mornings. Yay. The heat index at Galveston is only 96 not 101 like yesterday morning. Galveston may not set another record high minimum temperature today which they have done the last 3 or 4 days. Houston HOU is down to 81F so far and could drop into the 70s with near calm winds. Their streak of record high minimums could come to an end too. The heat will still be the main weather story going into the weekend. Heat index values especially along the coast will be in the mid 100s, but there should be enough mixing with SW/S flow for inland areas to see a drop in dewpoints and heat index values only in the low 100s. This heat can still be dangerous so take recommended precautions to deal with the heat. Aloft the weather pattern still features elongated ridging which will limit convection again today and one of the reasons why it will be hot outside with high temperature in the upper 90s. Upper level troughing will stay over the northern U.S. mainly over the Great Lakes region. We are still in that time of year where we will need to look east or even southeast to see what will be the next weather maker. In this case, there is a tropical upper tropospheric trough (TUTT) over Cuba and the Bahamas. This TUTT should move into the Gulf the next few days and the part of the TUTT favoring upward vertical motion should be over SE Texas by Monday. So rain chances will remain low through the weekend with an increase in rain chances Monday and Tuesday. Precipitable water values are expected to be around 1.6 to 1.8 inches on Monday so not a lot of moisture for this time of year. PW increase closer to 2 inches on Tuesday but still only enough to support scattered showers and thunderstorms. PoPs of 30-40 percent look on track for this part of the forecast. By the middle to end of the week, synoptic models either shear out the TUTT or dissipate it over S Texas and Rio Grande through Friday. This does leave a weakness in the ridge but the GFS is apt to build the ridge over the northern Gulf. The ECMWF and CMC are more willing to hold onto the weakness with troughing over the Great Lakes into New England. The ECMWF and CMC both bring a cold front to the northern Gulf on Thursday with the GFS having the front stall along I-20. With there being some uncertainty with the frontal push, the forecast will go with 20 PoPs to split the difference until models come into better agreement. Overpeck MARINE... With surface high pressure continuing to build in over NW Gulf of Mexico, southerly winds between 10-15 kts can be expected through the rest of tonight lowering to 5-10 kts during the day Friday. This pattern of slightly higher wind speeds during the overnight hours and weaker winds during the daytime hours will continue through the weekend. Wave heights should also stay between 2-3 feet, eventually lowering to 1-2 feet early next week. The chance for precip will also be on the rise beginning Monday as a weak disturbance propagates across SE TX. Tides also appear to be running near normal to slightly above normal, by a half foot at certain locations. Expecting the tide levels to remain fairly consistent through the weekend with the area of high pressure in control and little variation in wind speed and direction. Hathaway TROPICS... It's the last half of August so getting closer to that climatological peak of hurricane season on September 10. There is TS Harvey over Barbados with two more tropical waves in the main development region of the Atlantic. At this point, TS Harvey will be the one to watch next week. Consensus of the tropical models takes Harvey towards Belize next Wednesday. There are still lots of question marks as to what happens after that with a wide disparity in the model solutions between the GFS, ECMWF and Canadian. Again, something to keep track of during the weekend and early next week. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 100 78 100 77 99 / 10 10 10 10 10 Houston (IAH) 98 79 97 78 96 / 10 10 10 10 20 Galveston (GLS) 91 83 90 83 90 / 10 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...39 Aviation/Marine...08
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 449 AM CDT Fri Aug 18 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-191000- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 449 AM CDT Fri Aug 18 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Heat index values should reach between 103 to 107 this afternoon. Please use caution when working outside and drink plenty of water. Seek immediate medical attention if you suspect that you or someone else is experiencing heat illness. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat index values of 103 to 107 are expected each afternoon from this weekend. Please use caution when working outside and drink plenty of water. Seek immediate medical attention if you suspect that you or someone else is experiencing heat illness. .SPOTTER INFORMATION STATEMENT... Spotter activity is not expected at this time.
SPECIAL WEATHER STATEMENT National Weather Service HOUSTON/GALVESTON TX 453 AM CDT Fri Aug 18 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-190000- Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Liberty-Colorado-Austin-Waller- Harris-Chambers-Wharton-Fort Bend-Jackson-Matagorda-Brazoria- Galveston- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Onalaska, Caldwell, Lake Somerville, College Station, Bryan, Brenham, Navasota, The Woodlands, Conroe, Willis, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Houston, Pasadena, Katy, Tomball, Humble, Winnie, Mont Belvieu, Anahuac, El Campo, Wharton, Pierce, Sugar Land, Missouri City, Richmond, Rosenberg, Edna, Bay City, Palacios, Pearland, Lake Jackson, Alvin, Angleton, Freeport, League City, Texas City, Friendswood, and Galveston 453 AM CDT Fri Aug 18 2017 ...High heat index values expected today... Very warm temperatures coupled with high humidity will produce heat index values between 103 and 107 degrees. A heat advisory may yet be required later today if heat index values of 108 or higher become likely. Whether or not heat advisories are issued, you need to protect yourself and others from the impacts of the heat. If outside, stay hydrated, take breaks in the shade as often as possible and limit strenuous activities. If driving, never leave kids, pets or anyone with limited mobility alone in a vehicle for even a few minutes as rapidly rising temperatures could reach dangerous or even deadly levels. Remember to look before you lock! Know the signs of heat stress and seek medical attention if you suspect that you or someone else is experiencing heat illness. 39
The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 13:33 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was observed near Harborside Drive on Galveston Island.
A second funnel cloud was observed near Harborside Drive on Galveston Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707755, 707756.